Alert archive / Ohio / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 50, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 14, 2005, 5:38 PM EDT for Lawrence County, Ohio. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2005, 5:38 PM EDT (21:38 UTC)
- Expired
- Jun 14, 2005, 6:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Lawrence County, OH
The radar
The Charleston,WV radar (KRLX), 76 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 5:52 PM EDT | TSTM WND DMG | 2 E Ironton, OH | TREES DOWN JUST NORTH OF COAL GROVE ALONG ROUTE 243. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 4:40 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1095 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 923 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 142138 SVRRLX OHC087-142215- /O.NEW.KRLX.SV.W.0050.050614T2138Z-050614T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 538 PM EDT TUE JUN 14 2005 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAWRENCE COUNTY IN SOUTHEAST OHIO * UNTIL 615 PM EDT * AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR COAL GROVE...AND WAS MOVING NORTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... CHESAPEAKE... PROCTORVILLE... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3855 8271 3839 8259 3845 8232 3867 8242 $$ 09
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:41 PM EDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jun 14, 2:41 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHARLESTON WV 241 PM EDT TUE JUN 14 2005 .SHORT TERM (REST OF TONIGHT)... SEVERE PARAMETERS CONTINUE TO LOOK FAVORABLE INTO THIS EVENING AND NO MAJOR CHANGES MADE AS SEVERE WEATHER HAS ALREADY STARTED PANNING OUT JUST UPSTREAM OF FORECAST AREA. RUC...NAM AND GFS LESS BULLISH WITH EVENT NOW WITH LESS MOISTURE AND MUCH LOWER POPS. THIS APPEARS AT ODDS WITH ACTIVITY UPSTREAM BUT IT APPEARS MODELS ARE PICKING UP ON SLIGHTLY STRONGER LOW TO MID LEVEL FLOW...A DIFFERENCE WHICH MAY BE JUST ENOUGH TO SHEAR THINGS OUT AS WE MOVE INTO THIS EVENING. UPPER DIV IS NOT VERY IMPRESSIVE ON NAM ANYMORE EXCEPT NORTH OF FORECAST AREA AND OTHER MODELS AGREE...GFS WAS NEVER THAT BULLISH HERE. OPTED TO STAY WITH LIKELY POPS...NEITHER INCREASING NOR DECREASING FOR THE TIME BEING AND THIS IS A COMPROMISE OF SORTS. LOWER MAV NUMBERS ON LOWS TONIGHT MOST LOCATIONS REFLECT FASTER TIMING OF PARENT MODEL ON PROGRESS OF FRONT AND WENT NEAR TO SLIGHTLY ABOVE. && .PREVIOUS DISCUSSION... (ISSUED 210 PM EDT TUE JUN 14 2005) LONG TERM (WEDNESDAY THROUGH FRIDAY)... UPPER LEVEL LOW WILL BE WRAPPING AROUND THE GREAT LAKES REGION. THIS COMBINED WITH AFTERNOON HEATING COULD HELP SPARK AN AFTERNOON THUNDERSTORM WEDNESDAY ACROSS THE NORTHERN HALF OF THE CWA...WITH SOME COOLER AIR MOVING IN IN THE MID LEVELS. TEMPERATURE WISE...NOT A LOT OF COOLING AT THE SFC UNTIL THURSDAY...WHEN LOW TO MID 70S ARE FIGURED. WITH UPPER LEVEL LOW RESIDING TO OUR NORTH THROUGH FRIDAY...WILL BE DIFFICULT TO GET RID OF LOW POPS ALL TOGETHER. PREVIOUS DISCUSSION (18Z TO 18Z)... (ISSUED 125 PM EDT TUE JUN 14 2005) AVIATION... OVERNIGHT FOG WILL BE HIGHLY DEPENDENT ON THE AMOUNT OF AFTERNOON PRECIPITATION. OTHERWISE WINDS ARE EXPECTED TO REMAIN MIXED THROUGH MOST OF THE OVERNIGHT HOURS...LIMITING LIFR FOG DEVELOPMENT. COUPLE OF LINES OF THUNDERSTORM ACTIVITY PUSHING IN FROM WESTERN AND CENTRAL OHIO. OTHER THAN A FEW POP UP STORMS...HAVE TIMED THE FIRST LINE TO APPROACH HTS AROUND 2030Z...AND PKB MORE TOWARDS 21Z. AS THESE STORMS NEAR...MAY NEED TO INCREASE POTENTIAL WIND GUSTS ABOVE THE 40KTS CURRENTLY FORECAST FOR OUR WESTERN SITES. OTHERWISE...FOR WEDNESDAY AFTERNOON WILL KEEP BKN MID DECK ACROSS THE NORTHERN HALF OF THE CWA WITH MORE BREAKS FIGURED SOUTH OF PKB AND CKB. PREVIOUS DISCUSSION... (ISSUED 1158 AM EDT TUE JUN 14 2005) SHORT TERM (REST OF TODAY THROUGH TONIGHT)... WATCH BOX 480 SVR ISSUED JUST AS I WAS READY TO ISSUE SHORT TERM UPDATE SO TIMING WORKED WELL. ILN SOUNDING SHOWS VIRTUALLY NO CAP AND CU ALREADY GOING UP QUICKLY ACROSS THE AREA. CAPES UP TO 2500 J/KG ON LOW 70S DEW POINTS...AND 35-45 KTS THROUGH THE LOW AND MID LEVELS...COUPLED WITH GOOD UPPER DIV AHEAD OF APPROACHING SHORT WAVE...MAKE SEVERE ALL BUT A SLAM DUNK LATER THIS AFTERNOON INTO THIS EVENING. WITH WET BULB HIGH AND SHEAR UNIDIRECTIONAL...EXPECT DAMAGING WIND TO BE THE MAIN THREAT. SOUTHERN EDGE OF THREAT NEAR HTS TO CRW CORRIDOR LOOKS GOOD AS MEAN WIND AND UPPER DIVERGENCE DROP OFF SIGNIFICANTLY SOUTH OF THERE GIVEN TRACK OF SHORT WAVE. OTHERWISE LITTLE CHANGE NEEDED TO ONGOING FORECAST. CHANGED WEATHER TERMS TO COVERAGE AND LIMITED THUNDERSTORM THREAT AFTER MIDNIGHT TONIGHT AS STABILITY IS LOST BEFORE DAWN. TEMPERATURES BY AND LARGE ON TRACK. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SHORT TERM...TRM
Hazardous weather outlook, Jun 14, 4:11 AM EDT, 13 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 411 AM EDT TUE JUN 14 2005 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-150810- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA- CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV- FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV- JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV- LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH- NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV- RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV- VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV- WYOMING WV- 411 AM EDT TUE JUN 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... FAST MOVING THUNDERSTORMS HAVE THE POTENTIAL OF BECOMING SEVERE THIS AFTERNOON AND EARLY THIS EVENING. THE RISK OF BRIEF...BUT DAMAGING...WINDS GUSTS IS HIGHER THAN THE LARGE HAIL THREAT. SOUTHEAST OHIO...NORTHEAST KENTUCKY...THE NORTHERN AND CENTRAL PORTIONS OF WEST VIRGINIA...HAVE A GREATER RISK OF SEVERE THUNDERSTORMS...COMPARED TO FURTHER SOUTH...IN EXTREME SOUTHERN WEST VIRGINIA OR SOUTHWESTERN PORTIONS OF VIRGINIA. INCREASE YOUR WEATHER AWARENESS NOW. BE PREPARED FOR THE POSSIBILITY OF FAST APPROACHING THUNDERSTORMS DURING THE MID AFTERNOON INTO THE EARLY EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON INTO EARLY THIS EVENING. KTB
In the hours before
Local storm report, Jun 14, 4:33 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
433 PM EDT TUE JUN 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG BEVERLY 39.55N 81.64W
06/14/2005 WASHINGTON OH EMERGENCY MNGR
LARGE BRANCHES DOWN.
&&
PGLocal storm report, Jun 14, 4:54 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
454 PM EDT TUE JUN 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG MALTA 39.65N 81.86W
06/14/2005 MORGAN OH EMERGENCY MNGR
LARGE LIMBS AND POWER LINES DOWN.
0415 PM TSTM WND DMG 1 S MCCONNELSVILLE 39.64N 81.84W
06/14/2005 MORGAN OH EMERGENCY MNGR
TREES DOWN NEAR ROKBY LOCKS.
&&
PGLocal storm report, Jun 14, 5:00 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
500 PM EDT TUE JUN 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0442 PM TSTM WND DMG MARIETTA 39.43N 81.45W
06/14/2005 WASHINGTON OH PUBLIC
LARGE BRANCHES BROKEN.
EVENT OCCURRED BETWEEN
442 PM 06/14/2005 AND 457 PM 06/14/2005
&&Local storm report, Jun 14, 5:06 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
506 PM EDT TUE JUN 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG 2 SE MARIETTA 39.40N 81.42W
06/14/2005 WASHINGTON OH DEPT OF HIGHWAYS
LARGE TREE LIMBS DOWN ON ROUTE 7.
0437 PM TSTM WND DMG LOWELL 39.53N 81.51W
06/14/2005 WASHINGTON OH DEPT OF HIGHWAYS
LARGE TREE DOWN ON ROUTE 60.
&&
PGSpecial weather statement, Jun 14, 5:11 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 511 PM EDT TUE JUN 14 2005 KYZ101>103-105-OHZ086-087-WVZ005-006-142200- BOYD-CABELL-CARTER-GALLIA-GREENUP-LAWRENCE-WAYNE- 511 PM EDT TUE JUN 14 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE FOR WESTERN WEST VIRGINIA AND NORTHEASTERN KENTUCKY.. AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 15 MILES NORTHEAST OF CARTER CAVES STATE PARK TO 23 MILES SOUTHWEST OF BLAINE...OR FROM 13 MILES SOUTH OF PORTSMOUTH TO WEST LIBERTY...MOVING EAST NORTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE HUNTINGTON...ASHLAND...IRONTON...GALLIPOLIS AND MILTON. WIND GUSTS TO 60 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. STAY TUNED FOR POSSIBLE UPCOMING WARNINGS. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 29
Local storm report, Jun 14, 5:28 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
528 PM EDT TUE JUN 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG OLIVE HILL 38.30N 83.17W
06/14/2005 CARTER KY EMERGENCY MNGR
TREES AND POWER LINES DOWN.
&&
PGThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 2:56 PM EDT | Severe Thunderstorm Warning | RLX | Vinton | 47 min |
| Jun 14, 3:29 PM EDT | Severe Thunderstorm Warning | RLX | Athens | 46 min |
| Jun 14, 4:01 PM EDT | Severe Thunderstorm Warning | RLX | Morgan, Washington | 29 min |
| Jun 14, 4:30 PM EDT | Severe Thunderstorm Warning | RLX | Washington | 30 min |
| Jun 14, 5:47 PM EDT | Tornado Warning | RLX | Lawrence | 28 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.